Close Menu

Severe Antiepileptic Drug-induced Gingival Overgrowth in a Physically Disabled Patient

Issue: 
DOI: 
10.7727/wimj.2014.359
Pages: 
212–5

ABSTRACT

Antiepileptic drugs are considered to be the main drugs associated with gingival overgrowth. The co-administration of phenytoin and other antiepileptic drugs, which increases the risk of phenytoin-induced gingival overgrowth, has been previously reported.  However, no report has been done considering the new generation of antiepileptic drug topiramate and its association with gingival overgrowth. High levels of dental plaque and calculus have also been reported as being a critical risk factor in the development and severity of drug-induced gingival overgrowth. Thus, this case report highlights the occurrence of severe gingival overgrowth and generalized periodontitis in a physically disabled patient with epilepsy who had been taking phenytoin and topiramate drugs for 10 years. It also emphasizes the importance for both medical and dental professionals to reduce the severity and impact of drug-induced gingival overgrowth.

Accepted: 
12 Dec, 2014
PDF Attachment: 
e-Published: 08 May, 2015
Top of Page